Wyoming, 2024

High Wind in Wyoming, December 18 to 19, 2024

December 18 to 19, 2024 · NWS CYS · 9 events in 9 counties and zones

High winds persisted across the usual wind prones and adjacent areas on December 18.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds persisted across the usual wind prones and adjacent areas on December 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 10:22 PM MST, 4 hours 8 minutes earlier. Its key messages:

  • A Winter Storm Warning is in effect until 8 PM tonight for the Snowy Range, with a Winter Weather Advisory until 8 PM tonight for the Sierra Madre Range.
  • Another high wind event is likely for late Tuesday night through late Wednesday night for Arlington, Bordeaux, the I-80 Summit and foothills and for northern Carbon County.
  • Relatively mild and dry weather will continue for Thursday through the weekend.
Area forecast discussion, Dec 17, 10:22 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1022 PM MST Tue Dec 17 2024

.KEY MESSAGES...

- A Winter Storm Warning is in effect until 8 PM tonight for the
  Snowy Range, with a Winter Weather Advisory until 8 PM tonight
  for the Sierra Madre Range.

- Another high wind event is likely for late Tuesday night
  through late Wednesday night for Arlington, Bordeaux, the I-80
  Summit and foothills and for northern Carbon County.

- Relatively mild and dry weather will continue for Thursday
  through the weekend.

&&

.UPDATE...
Issued at 904 PM MST Tue Dec 17 2024

Snow really tapered off in the Snowy and Sierra Madre Ranges.
Went ahead and allowed the winter headlines to expire on time.
Updates sent.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 121 PM MST Tue Dec 17 2024

A progressive pattern characterized by fast westerly flow
remains in place over southeast Wyoming and western Nebraska
this Tuesday afternoon. Embedded within this westerly flow are
several weak shortwave troughs. One of these features is
currently passing through eastern Wyoming, bringing with it
light to moderate snow in the higher terrain and a few banded
snow showers in the lower elevations. High clouds have thinned
somewhat this afternoon, allowing for some weak instability in
the lower mid levels. 100-300 jkg of CAPE may be enough to force
some convectively driven snow showers this afternoon before
surface heating is lost in a few hours. The net effect of this
would be a few snow showers that may coat the ground in places
near and north of Cheyenne up toward Chugwater and Wheatland, as
well as in portions of the Laramie Basin generally north of the
town of Laramie itself. All precipitation should quickly come to
an end after 8pm as this system moves east into the central
plains leaving generally clear skies and a seasonably crisp
overnight.

A very fast transition from the departing shortwave trough to
weak ridging embedded underneath the fast westerly jet will
create a notably tight pressure gradient over the mountains of
southeast Wyoming late tonight through Wednesday and Wednesday
night. This strong gradient between trough and weak ridge will
result in another high wind event for the typical wind-prone
locations of southeast Wyoming. Local in-house machine learning
guidance is showing very high confidence of exceeding 60 mph
wind gusts with this event in the Snowy Range foothills along
I-80, along I-25 between Chugwater and Wheatland, and in
northern Carbon County in the gap flow regions between the
Shirley and Ferris hills. Given the high-confidence nature of
this event both with this guidance and seen in deterministic
high-res models, we have upgraded the High Wind Watch to a High
Wind Warning for this upcoming event. Outside of the high wind
threat, expect mild temperatures for mid-December thanks to
ridging to the west and a slight downslope effect off the higher
terrain. Afternoon highs on Thursday will run near 15 degrees
above average with very dry weather across the region. Forecast
confidence is high throughout the short term with temperatures
and wind forecasts adjusted upward toward the 90th percentile of
guidance blends.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 121 PM MST Tue Dec 17 2024

Thursday morning there is a small mid level (700mb) shortwave
that moves through the forecast area through the late afternoon.
The winds will be pick up in the morning but start to die down
in the afternoon as the shortwave dives southeast. Looking at
the GFS omega field there isn't any lift associated with this
passing wave so no precipitation is expected from this wave. As
the pacific ridge starts to move east into our region our winds
should be relatively calmer and warmer temperatures through the
day. Looking at cluster analysis there is some uncertainty in
the amplification of the ridge as it moves over us. This
uncertainty is minor because temperatures will still be above
average during the day and slightly above average at night. The
GEFs mean temp and M-climate and the NAEFS std anomaly agree
with this idea leading to higher confidence into the Temperature
forecast.

This weekend and beyond... The synoptic ridge/trough pattern aloft
is rather progressive with a few passages through midweek. The one
ridge axis bisects the forecast area late Saturday and is quickly
followed by a trough on Sunday. Flow becomes more quasi-zonal to
start the workweek before the next ridge amplifies later Tuesday.
Toward the surface, a couple relatively weaker frontal passages line
up with the upper trough. Despite the activity, moisture is hard to
come by. Really the only precipitation potential exists Monday in
the form of mountain snow. Overall, conditions continue to trend
much milder than normal with highs in the 40s west of the divide and
50s to the east. The warmest guidance as shown by the upper quartile
in the NBM envelope even brushes 60F in the southern Neb panhandle.
ECM EFI consistently stays around 0.6-0.7/1 for max temps this
weekend, while NAEFS climo suggests H5-7 temps around the 90%ile.
Also, minimum humidity values approach critical thresholds near and
east of the Cheyenne Ridge with the influence of downslope westerly
winds this weekend. As for wind, will need to monitor the typical
spots around Arlington and Bordeaux for headlines, primarily Sunday.
The pattern still suggests low potential of a White Christmas for
the majority of the area, but a wave of moisture may bring mountain
snow showers on Christmas Eve. A closed upper low crosses the
southern Rockies right after the holiday as depicted in the long
range guidance. If a northward shift in the track is noticed, snow
chances may increase for southeast Wyo and Neb panhandle.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1018 PM MST Tue Dec 17 2024

Really narrow area of fog over KLAR late this evening. Trends on
nighttime fog satellite imagery showing this area decreasing in
size...so do not think it will last much longer. Plus...winds
expected to shift more southwesterly by 08Z. So do believe the
fog will be gone by that time. Increasing winds Wednesday for
southeast Wyoming airports. Could see gusts in excess of 40kts
after 21Z or so for KLAR and KRWL. These stronger winds could
impact KCYS as well Wednesday evening into Thursday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM Wednesday to 5 AM MST Thursday for
     WYZ104-106-110-116-117.
NE...None.

&&

UPDATE...GCC
SHORT TERM...MAC
LONG TERM...DS/MM
AVIATION...GCC
Hazardous weather outlook, Dec 18, 2:25 AM MST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
225 AM MST Wed Dec 18 2024

NEZ002-003-019>021-054-055-095-096-WYZ102-103-105-108-111>114-119-
190930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Shirley Basin-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
225 AM MST Wed Dec 18 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-106-110-116-117-190930-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
225 AM MST Wed Dec 18 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning remains in effect today and tonight with west
winds 30 to 40 mph gusting to 65 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-107-109-115-118-190930-
Converse County Lower Elevations-East Platte County-
Central Carbon County-Laramie Valley-Central Laramie County-
225 AM MST Wed Dec 18 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect from 3 PM this afternoon through
tonight for west winds of 30 to 40 mph gusting to 65 mph.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 18, 2:30 AM MST to 10:00 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Frequent wind gusts 60 to 70 MPH were observed at a mesonet station 4 miles West of Muddy Gap. A maximum wind gust of 70 MPH was observed at the Camp Creek RAWS sensor (2 W Muddy Gap) at 7:50 PM MDT on 12/18.

High Wind, North Snowy Range Foothills

When
December 18, 3:00 AM MST to December 19, 3:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH on December 18. The Arlington WYDOT sensor on Interstate 80 recorded a maximum wind gust of 71 MPH at 5:02 AM MDT on 12/18.

High Wind, Central Laramie Range and Southwest Platte County

When
December 18, 5:00 AM MST to 7:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 75 MPH recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 91 MPH and occurred at 9:45 AM MDT on the 18th.

High Wind, South Laramie Range

When
December 18, 8:30 AM MST to 6:00 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A peak wind gust of 60 MPH was recorded at a UPR site (2 WNW Buford) in the South Laramie Range at 2:43 PM MDT on 12/18.

High Wind, Laramie Valley

When
December 18, 2:00 PM MST to December 19, 3:00 AM MST
Where
Laramie Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 70 MPH. A CWOP sensor in the Laramie Valley (9 ENE Woods Landing) recorded a maximum wind gust of 73 MPH at 10:25 PM MDT on 12/18.

High Wind, Central Laramie County

When
December 18, 2:00 PM MST to 10:30 PM MST
Where
Central Laramie County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Sensors on Interstate 80, Interstate 25, and the Cheyenne Airport recorded gusts between 65 and 75 MPH. The maximum gust was 73 MPH at the Bear Creek WYDOT sensor at 8:46 PM MDT on 12/18.

High Wind, Central Carbon County

When
December 18, 3:00 PM MST to December 19, 3:00 AM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor at Rawlins Airport had a peak wind gust of 63 MPH at 2:53 AM MST on December 19.

High Wind, South Laramie Range Foothills

When
December 18, 6:00 PM MST to 10:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 60 and 75 MPH along Interstate 80. A UPR sensor (6 SW South Greeley) recorded a maximum wind gust of 74 MPH at 10:20 PM MDT on 12/18.

High Wind, East Platte County

When
December 18, 6:30 PM MST to 9:00 PM MST
Where
East Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Frequent gusts between 60 and 70 MPH recorded at the Coleman WYDOT sensor along Interstate 25. The maximum gust was 67 MPH and occurred at 8:45 PM MDT on the 18th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221300, 1221302, 1221307, 1221304, 1221303, 1221306, 1221301, 1221305, 1221308.